Shown: posts 1 to 4 of 4. This is the beginning of the thread.
Posted by Elena on March 26, 2000, at 8:16:38
Does anyone out there have experience with Topomax and/or Ambien causing depression? A brief history: Diagnosed with unipolar depression in 1986 and very successfully treated with Parnate. After two years, three unexplained hypertensive episodes in four days necessitated immediate withdrawal resulting in depression. Hospitalized at Payne Whitney in NYC for 3 months. Medicated with Prozac with which, finally, at 60 mg. there was good response. Stopped working 4 yrs. later. Ever since, various ssri's and combos have only worked for 2 years. Hospitalized again in November at Dartmouth Hitchcock. (Oh, forgot--meanwhile, five years ago diagnosed with ADD)NOW...new Pdoc says I'm bipolar and that's the reason for constant depression breakthrough. Last month I tried Topomax and Zyprexa together. Anticholinergic affect of combo intolerable. Increased depression, irritability and lability, but pdoc said "not the drug, the disease." Now, after a 7 day remission (but only after I begged her to raise Celexa dose to 60 from 40) I've had to add Topomax and Ambien for stabilization and sleep. At first was only groggy and stupid from Topomax. After two days that went away. On the third day, however, I began to feel literally unstable. By last night I was sobbing and hopeless. And now today is starting out the same way. I know if I tell my pdoc she'll just give me a patronizing answer about rapid cycling and mixed states.One thing I know absolutely: I have severe anticholinergic reactions. Could that be happening on as little as 25mg of t-max and 5 of Ambien? I know one of you brilliant brain chemists out there will know the answer to this. There was a post I found from sometime back in either Feb. or Jan. I think, by Amanda. She was reporting a similar unstable feeling after three days on T-max. I left a follow-up but haven't heard anything yet. I appreciate any help at all and wish to thank all of you for the tremendous help and knowledge you've already given me since I first discovered this site. Thanks. And I'm sorry this is so long. Elena.
Posted by Liz on March 26, 2000, at 22:57:08
In reply to Topomax Induced Depression?? NEED HELP!(long), posted by Elena on March 26, 2000, at 8:16:38
Any drug that causes central nervous system depression can indeed, cause depression. This has been a big problem for me the past 2 years. It only took about 2 weeks of Klonopin and months later, 2 days of Ativan + Primidone to send me into new episodes of depression. Even a few doses of narcotics give me a very low mood. Some people are just more sensitive to this effect than others. Anticholinergics can be a culprit for others. Know yourself and warn your doctor.
Posted by Elena on March 27, 2000, at 15:10:22
In reply to drugs DO cause depression, posted by Liz on March 26, 2000, at 22:57:08
> Any drug that causes central nervous system depression can indeed, cause depression. This has been a big problem for me the past 2 years. It only took about 2 weeks of Klonopin and months later, 2 days of Ativan + Primidone to send me into new episodes of depression. Even a few doses of narcotics give me a very low mood. Some people are just more sensitive to this effect than others. Anticholinergics can be a culprit for others. Know yourself and warn your doctor.
Thank you Liz. I've just finished to some extensive searches on Topiramate and Ambien, which I've also just started taking for the first time. Not only can they both cause depression and irritability (and other "mental changes" as they call them!), but Topiramate has on occasion induced acute psychotic symptoms. I agree with you about knowing yourself and warning one's doctor. In my case, unfortunately, the doctor prefers to believe my symptoms are illness related. Having spent most of this day closer to suicide than I have ever been in life, however, I have decided to forgo not only the Topirmate and Ambien, but also the doctor. When one is completely alone, feeling crazy and the doctor is telling you you ARE crazy it's a bit of a deep hole to climb out of without a hand-up. So thanks very much for taking the time to respond to my query.
Posted by Liz on March 27, 2000, at 21:16:02
In reply to Re: drugs DO cause depression, posted by Elena on March 27, 2000, at 15:10:22
I think you are right in looking for a more supportive physician. It means everything, especialy when you're struggling. The psychiatrist I was seeing always gave me an 'out' for any drug he prescribed every time I saw him. He didn't want me on any drug I had doubts about. I think that's how he won my trust.
I don't know why you were on Topomax, but I hope you are able to get some relief soon.
This is the end of the thread.
Psycho-Babble Medication | Extras | FAQ
Dr. Bob is Robert Hsiung, MD, email@example.com
Script revised: October 4, 2007
Copyright 2006-08 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.